This patient support community is for discussions relating to stroke, rehabilitation, ability to eat/swallow, alertness, bowel/bladder control, depression, motor skills, nutrition, orthotics/braces, pain, prevention, senses, and spasticity.
My husband had a stroke May 10 and is in Long Term Acute Care after 80+ days in ICU due to a staph infection that got into his bloodstream and wreaked havoc. He is improving well physically but as he improves cognitively he goes through episodes of restlessness where he is all over the bed. The nursing staff gets fed up and dopes him with ativan and then he is unable to do physical therapy or any therapy because he is too sleepy. I cannot be there with him 24/7 as I've had to go back to work.
Any suggestions to help the restlessness other than ativan? He is extremely sensitive to any narcotic.
I experienced the Ativan during MRI's and MRA's....Yikes stripes...The dosed me with 10 mgs each time....
Now I would ask about a muscle relaxer called Lorazepam...Please ask your doctor first...They recommended it after my stroke and I was taking it occasionally before my stroke for severe muscle spasms....What was amazing about the Lorazpam, was that I am a 250 lb male, 6'3"...Just 1 milligram took away my muscle spasms but allowed me to have a clear mind....No dizziness, could think without being "careless" or inserting foot in mouth disease. The issue is that it can be addicting....But if I was restless, dang..off to beddy bye..without any drug morning hangover....
I am 5 months post stroke and 1 mg of Lorazepam lasts 4-6 hours.
They opted to "ease my mind" through what they call Lexapro as not to cause me from really stressing out due to my inability to work....Lexapro does work, but I feel the brain drag.....
Not all meds are for everybody...I was paranoid even about aspirin until my stroke as meds made me feel weird....Now I feel like "meds" is my middle name....Ask your doc..Can't hurt to ask
Best to you
My dad had a stroke on May 10th also and we have had the same issues with ativan. Currently they are not giving him anything for the agitation, and my mother and the nurses get very frustrated with him. He is also in a Long Term Care/Rehab facility. The ativan knocked him out so bad that he fell asleep during therapy. I am also very anxious to hear in anyone has suggestions for something other than ativan.
My bad......I looked it up and you are correct....Maybe because they gave me the maximum dose as was recommended on their website and this wonderful newly adapted "word association"...The heavy does made me almost hallucinate....
I was taking lorazepam before my stroke and I know that 1 mg made me just fine and dandy....
Now it is just Lexapro that calms me down....I have these tremors in my leg and arm that I am also taking baclofen. It works on me for the quivers, but I am paying for its use mentally as I feel like a zombie....Give up one thing to solve another...Good luck to you though
Thanks for clearing that up and providing me two other drugs to look into for him. I know there must be some alternative that will help calm the agitation (mainly in his legs) without knocking him out. Best of luck to you on your continued improvement!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.